Alert archive / Texas / Flash Flood Warnings in 2014

Flash Flood Warning 94, NWS Midland/Odessa, TX

September 20, 20144 counties in Texas

NWS Midland/Odessa, TX issued this flash flood warning at Sep 20, 2014, 6:47 PM CDT for 4 counties in Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 20, 2014, 6:47 PM CDT (23:47 UTC)
Expired
Sep 20, 2014, 9:45 PM CDT
In force
3 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Glasscock County, TX, Howard County, TX, Martin County, TX, Midland County, TX

The radar

The Midland/Odessa radar (KMAF), 52 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.8 hours before the alert went out and 52 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2014-09-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1061 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2014-09-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 65 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1061 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
502 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
65 m²/s²
0-3 km storm-relative helicity
172 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

289 
WGUS54 KMAF 202347
FFWMAF
TXC173-227-317-329-210245-
/O.NEW.KMAF.FF.W.0094.140920T2347Z-140921T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
647 PM CDT SAT SEP 20 2014

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN GLASSCOCK COUNTY IN WEST TEXAS...
  SOUTHWESTERN HOWARD COUNTY IN WEST TEXAS...
  MARTIN COUNTY IN WEST TEXAS...
  NORTHEASTERN MIDLAND COUNTY IN WEST TEXAS...

* UNTIL 945 PM CDT

* AT 643 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED
  VERY HEAVY RAIN AT A RATE OF 1 TO 2 INCHES PER HOUR IN AN AREA
  OF VERY HEAVY RAIN AND THUNDERSTORMS DEVELOPING FROM NORTHERN
  MARTIN COUNTY THROUGH SOUTHWEST HOWARD COUNTY INTO NORTHERN 
  GLASSCOCK COUNTY. LITTLE MOVEMENT WAS DETECTED.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO GRADY...BIG
  SPRING MCMAHON-WRINKLE AIRPARK...THREE LEAGUES...SOUTH HAVEN...
  LENORAH...LEES...ELBOW AND BROWN.

THIS INCLUDES THE LOW WATER CROSSINGS AT...
  OVERTON RD CROSSING NORTH CONCHO RIVER TRIBUTARY...
  OVERTON RD CROSSING NORTH CONCHO RIVER...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

STREAMS AND DRAINAGES AFFECTED INCLUDE BUT ARE NOT LIMITED TO...
SULPHUR SPRINGS DRAW...BUZZARD DRAW...MUSTANG DRAW...NORTH CONCHO
RIVER...POLECAT CREEK...MCKENZIE DRAW...BEALS CREEK...ELBOW CREEK...
MIDLAND DRAW...JOHNSON DRAW...LACY CREEK...CALF CREEK...APPLE
CREEK...MIDDLE FORK APPLE CREEK...MOSS CREEK...POWELL CREEK...SOUTH
PRONG MOSS CREEK...PANTHER CREEK...DOBSON CREEK AND DEVILS CREEK.

ADDITIONAL RAINFALL IS EXPECTED WHICH COULD INCREASE THE POTENTIAL
FOR FLOODING IN THE WARNED AREA.

&&

LAT...LON 3252 10186 3208 10126 3181 10145 3225 10221
      3252 10221

$$

05
1 follow-up statement
821 
WGUS74 KMAF 210159
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
859 PM CDT SAT SEP 20 2014

TXC173-227-317-329-210245-
/O.CON.KMAF.FF.W.0094.000000T0000Z-140921T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GLASSCOCK-HOWARD-MARTIN-MIDLAND-
859 PM CDT SAT SEP 20 2014

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM CDT FOR
NORTHEASTERN MIDLAND...MARTIN...SOUTHWESTERN HOWARD AND NORTHERN
GLASSCOCK COUNTIES...

AT 848 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE THUNDERSTORMS PRODUCING HEAVY RAINFALL ALONG AND NEAR 
INTERSTATE 20 BETWEEN MIDLAND AND BIG SPRING INCLUDING STANTON...
GREENWOOD AND COURTNEY. ADDITIONAL RAINFALL IS EXPECTED AND WILL
LIKELY RESULT IN FLASH FLOODING. 

LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO STANTON
MUNICIPAL AIRPORT...BIG SPRING MCMAHON-WRINKLE AIRPARK...THREE
LEAGUES...TARZAN...SOUTH HAVEN...LENORAH...GRADY...ELBOW...COURTNEY
AND BROWN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOST FLOODING DEATHS ARE PREVENTABLE... AND MANY OCCUR WHEN MOTORISTS
DRIVE ACROSS FLOODED ROADWAYS. IT IS NEVER SAFE TO DRIVE ON FLOODED
ROADS. IT TAKES ONLY A FEW INCHES OF RAPIDLY FLOWING WATER TO QUICKLY
CARRY AWAY YOUR VEHICLE. TURN AROUND... DONT DROWN.

&&

LAT...LON 3252 10186 3208 10126 3181 10145 3225 10221
      3252 10221

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Sep 20, 6:28 PM CDT, 19 minutes earlier.

Area forecast discussion, Sep 20, 6:28 PM CDT, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
628 PM CDT Sat Sep 20 2014

.DISCUSSION...
See aviation discussion below.

&&

.AVIATION...
VFR conditions should become MVFR around 06z and continue through
at least Sunday morning at the west Texas and southeast New
Mexico terminals. Scattered thunderstorms can be expected the next
24 hours at the terminals due to the remains of tropical system
and have added TEMPO groups for IFR conditions in thunderstorms
and fog.

12

&&

.PREV DISCUSSION... /ISSUED 225 PM CDT Sat Sep 20 2014/

DISCUSSION...

Major flooding continued over portions of the forecast area due to
the remnants of Tropical System Odile.  Although the areal coverage
of rain today was not as extensive as Thursday or Friday, over 10
inches of rain fell over portions of Borden County from 6 to 9 am
CDT, and resulted in most of the Farm to Market roads being flooded
across the eastern half of the county, water rising to resident
homes and some roads being impassable in Gail.  In addition, flood
water was slow to recede over southern Eddy County, northern
Culberson and northern Reeves County.  Evacuations were reported on
the northwest side of the city of Pecos due to runoff from heavy
rain to their west and northwest spreading east and southeast.

It appears the mid level remnants of Odile are weakening today, but
shearing out and moving southeastward across the Texas Panhandle.  A
Mesoscale Convective Vortex over the northern CWA, and definitely
the tropical moisture over the area, resulted in the very heavy
rainfall in Borden County, 3-4 inches per hour conservatively per
the Texas Tech Mesonet site 2 ESE of Gail.  The latest progs
indicate the remnant circulation will move southward through the
Texas Panhandle and impinge upon eastern portions of the forecast
area later today and tonight.  The MCV over the northern CWA does
not appear to be moving appreciably.  The latest KMAF radar trends
this afternoon indicated showers and thunderstorms developing over
the Permian Basin, and in and near the Davis and Glass Mountains,
and more convection developing around the MCV.  Think convection
will continue to develop through the afternoon, and tonight when a
low level jet (LLJ) increases.  Convection could become more
widespread, especially considering the modus operandi of this
tropical airmass/system has been for nocturnal convection to
flourish when interacting with the nocturnal LLJ.  Considering all
of the above, the saturated ground which continues to expand over
more of the forecast area, and the potential for more heavy rainfall
and flash flooding, will extend the Flash Flood Watch through
tonight and Sunday.

On Sunday, it appears we will begin to be the recipients of more
tropical moisture, this time from Tropical Storm Polo, which is off
the western Mexico coast this afternoon.  Despite being separated
from this cyclone by a weak upper level ridge, it appears some
moisture peels away from this system and moves north, then
northeastward around/under the ua ridge.  It is not clear whether
any mid level circulations will peel away from this system, but
think there is enough evidence to keep PoPs high, and the FFA going
through Sunday.  Also of concern Sunday is a weak frontal boundary
moving into the area, which will provide a low level focus for
shower and thunderstorm development.  Despite the surface ridge
gradually pushing into the area Sunday night and Monday,
precipitable water amounts remain around 1.5 inches.  So, the
potential exists for heavy rains to continue beyond Sunday.  It
looks like we could dry out somewhat Tuesday and Wednesday, but high
temperatures look to stay near or below normal.

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...FLASH FLOOD WATCH through Sunday afternoon FOR THE FOLLOWING
     ZONES... Central Lea County...Eddy County Plains...
     Guadalupe Mountains of Eddy County...Northern Lea County...
     Southern Lea County.

TX...FLASH FLOOD WATCH through Sunday evening FOR THE FOLLOWING
     ZONES... Andrews...Borden...Crane...Davis/Apache Mountains
     Area...Dawson...Ector...Gaines...Glasscock...Guadalupe
     Mountains...Howard...Loving...Martin...Midland...Mitchell...
     Pecos...Reagan...Reeves County and Upper Trans Pecos...
     Scurry...Upton...Van Horn and Highway 54 Corridor...Ward...
     Winkler.

&&

80/67

Follow us on Facebook and Twitter at:
http://facebook.com/NWSMidland
http://twitter.com/NWSMidland

Check us out on the internet at:
http://weather.gov/midland
Hazardous weather outlook, Sep 20, 2:43 PM CDT, 4 hours 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
243 PM CDT SAT SEP 20 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-211945-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
243 PM CDT SAT SEP 20 2014 /143 PM MDT SAT SEP 20 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NUMEROUS SHOWERS AND THUNDERSTORMS WITH HEAVY RAINFALL ARE
ANTICIPATED AGAIN THIS AFTERNOON AND TONIGHT ACROSS SOUTHEAST NEW
MEXICO AND MUCH OF WEST TEXAS...RESULTING IN FLASH FLOODING IN MANY
AREAS.  A FLASH FLOOD WATCH IS IN EFFECT FOR THE GUADALUPE...
DAVIS...AND APACHE MOUNTAINS...SOUTHEAST NEW MEXICO PLAINS AND
WESTERN LOW ROLLING PLAINS...VAN HORN AND THE HIGHWAY 54
CORRIDOR...REEVES COUNTY AND THE UPPER TRANS PECOS...AND PERMIAN
BASIN.  ABUNDANT RAINFALL HAS ALREADY FALLEN IN THESE AREAS OVER THE
PAST FEW DAYS...SO IT WILL NOT TAKE MUCH ADDITIONAL RAINFALL TO
RAISE CONCERNS FOR MORE FLASH FLOODING.

IN ADDITION TO HEAVY RAINFALL...SOME OF THE STRONGER STORMS MAY BE
ACCOMPANIED BY GUSTY WINDS UP 50 MPH AND SMALL HAIL..ESPECIALLY OVER
SOUTHWEST TEXAS.

ELEVATED FLOWS WILL CONTINUE ALONG THE RIO GRANDE TODAY AND TONIGHT
DUE TO RELEASES FROM RESERVOIRS IN MEXICO AND HEAVY RAINFALL ON BOTH
SIDES OF THE RIVER.  TRIBUTARIES AND ARROYOS TO THE PECOS
RIVER...SUCH AS THE RIO PENASCO...FOUR MILE DRAW...SOUTH SEVEN
RIVERS...ROCKY ARROYO...DARK CANYON...BLACK RIVER...DELAWARE
RIVER...AND WALNUT CANYON HAVE RECEDED A LITTLE BIT TODAY BUT ANY
ADDITIONAL RAIN THAT FALLS OVER THE NEXT DAY OR TWO IN THOSE AREAS
WILL QUICKLY CAUSE ADDITIONAL RISES...IF NOT FLOODING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SHOWERS AND THUNDERSTORMS PRODUCING HEAVY RAINFALL ARE EXPECTED
THROUGH THE WEEKEND.  AS A RESULT..THE FLASH FLOOD WATCH HAS BEEN
EXTENDED UNTIL 7 PM SUNDAY.

THE RIO GRANDE...PECOS RIVER...AND ASSOCIATED TRIBUTARIES AND
ARROYOS WILL REMAIN ELEVATED DURING THE NEXT FEW DAYS DUE TO
ADDITIONAL RAINFALL.

.SPOTTER INFORMATION STATEMENT...

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Local storm report, Sep 20, 3:54 PM CDT, 2 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
354 PM CDT SAT SEP 20 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0352 PM     FLOOD            20 SE GAIL              32.57N 101.21W
09/20/2014                   BORDEN             TX   FIRE DEPT/RESCUE

            HIGH WATER RESCUE ONGOING AT LAKE JB THOMAS BY THE SCURRY
            VOLUNTEER FIRE DEPARTMENT.

&&

ANDREW.ARNOLD

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 7:10 PM CDTSevere Thunderstorm WarningMAFBrewster65 min
Sep 19, 7:12 PM CDTFlash Flood WarningMAFCulberson, Jeff Davis, Reeves5 hr
Sep 19, 7:32 PM CDTFlash Flood WarningMAFDawson3 hr
Sep 19, 8:18 PM CDTSevere Thunderstorm WarningMAFBrewster57 min
Sep 19, 8:59 PM CDTSpecial Weather StatementMAFReeves31 min
Sep 19, 9:10 PM CDTSevere Thunderstorm WarningMAFBrewster44 min
Sep 19, 10:10 PM CDTSpecial Weather StatementMAFWard35 min
Sep 19, 10:46 PM CDTSpecial Weather StatementMAFWard29 min
Sep 19, 11:10 PM CDTFlash Flood WarningMAFWard, Winkler3 hr
Sep 19, 11:27 PM CDTSpecial Weather StatementMAFWinkler33 min
Sep 19, 11:30 PM CDTFlash Flood WarningMAFAndrews, Loving, Reeves, Ward, Winkler6 hr
Sep 20, 1:25 AM CDTAreal Flood AdvisoryMAFEctor3 hr
Sep 20, 1:35 AM CDTFlash Flood WarningMAFEctor3 hr
Sep 20, 3:09 AM CDTAreal Flood AdvisoryMAFMartin3 hr
Sep 20, 4:31 AM CDTAreal Flood AdvisoryMAFBorden, Howard, Mitchell, Scurry3 hr
Sep 20, 5:38 AM CDTAreal Flood WarningMAFCulberson, Loving, Reeves, Ward11 hr
Sep 20, 7:04 AM CDTFlash Flood WarningMAFBorden, Scurry3 hr
Sep 20, 9:48 AM CDTFlash Flood WarningMAFBorden, Howard, Mitchell, Scurry3 hr
Sep 20, 10:16 AM CDTRiver Flood WarningMAFBrewster9 days
Sep 20, 10:43 AM CDTFlash Flood Warning EmergencyMAFBorden6 hr
Sep 20, 1:05 PM CDTAreal Flood AdvisoryMAFAndrews, Gaines3 hr
Sep 20, 1:23 PM CDTAreal Flood AdvisoryMAFBrewster, Pecos3 hr
Sep 20, 3:55 PM CDTFlash Flood WarningMAFLoving, Reeves, Ward50 min
Sep 20, 4:14 PM CDTAreal Flood WarningMAFCulberson, Loving, Reeves, Ward, Winkler6 hr
Sep 20, 4:27 PM CDTAreal Flood WarningMAFCrane, Ector, Loving, Midland, Pecos, Reeves and 3 more6 hr
Sep 20, 4:39 PM CDTFlash Flood WarningMAFReagan4 hr
Sep 20, 5:02 PM CDTAreal Flood WarningMAFBorden, Scurry14 hr
Sep 20, 5:48 PM CDTRiver Flood WarningMAFPresidio11 days
Sep 20, 5:48 PM CDTRiver Flood WarningMAFPresidio8 days
Sep 20, 6:03 PM CDTRiver Flood WarningMAFMitchell, Scurry47 hr
Sep 20, 6:32 PM CDTAreal Flood WarningMAFScurry7 hr

Nearby

Flash Flood Warnings in Texas, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.